Wisconsin, 2013

Damaging Wind in Wisconsin, August 26, 2013

August 26, 2013 · NWS MPX · 2 events in 1 county or zone

A small line of thunderstorms that developed across northwest Wisconsin during the evening of Monday, August 26th, moved southeast into west central Wisconsin and produced damaging winds near Ladysmith.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small line of thunderstorms that developed across northwest Wisconsin during the evening of Monday, August 26th, moved southeast into west central Wisconsin and produced damaging winds near Ladysmith.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 5:20 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 5:20 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT MON AUG 26 2013

.SYNOPSIS...
ISSUED AT 359 PM CDT MON AUG 26 2013

UPPER AIR CHART OVER THE CONUS CONTINUES TO BE DOMINATED BY A 598DM
HIGH NOW CENTERED OVER KANSAS CITY. ON THE WRN AND NRN PERIPHERY OF
THIS RIDGE...A TROPICAL MOISTURE PLUME CAN BE SEEN IN WATER VAPOR
IMAGERY EXTENDING FROM AROUND LAS VEGAS ARCING BACK UP INTO THE
UPPER MS RIVER VALLEY. WITHIN THIS PLUME...THERE ARE SEVERAL
SHORTWAVE FEATURES...BUT THE ONE OF INTEREST FOR THE MPX AREA IS THE
ONE AT 20Z THAT WAS OVER ERN NODAK AND QUICKLY APPROACHING NW MN.

AT THE SFC...STORMS FROM LAST NIGHT LAID OUT A BOUNDARY THAT BECAME
A WARM FRONT THAT WAS NEAR AN EAU CLAIR/CAMBRIDGE/ALEX LINE BACK
AROUND NOON...BUT AT 3 PM IT HAD DRIFTED NORTH TO BETWEEN RICE LAKE
AND HAYWARD BACK NW TO NEAR PARK RAPIDS. FROM THERE IT ARCS BACK
SOUTHWEST TO BETWEEN FERGUS FALLS AND FARGO TO A SFC LOW NEAR PIERRE
SODAK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 359 PM CDT MON AUG 26 2013

LIKE YESTERDAY...TEMPS HAVE EASILY WARMED INTO THE LOWER/MIDDLE 90S
WITH DEWPS IN THE LOWER/MIDDLE 70S. THE WARM FRONT MENTIONED ABOVE
WILL PROVIDE THE SOUTHERN EXTENT OF ANY CONVECTION THE REST OF THE
AFTERNOON...WHILE THE SHORTWAVE OVER NODAK WILL PROVIDE THE LARGE
SCALE LIFT TO INITIATE SFC BASED STORMS SOMEWHERE IN THE ND/SD/MN
BORDER BETWEEN 22Z AND 00Z. BESIDE PROVIDING THE LIFT FOR THE
STORMS...HEIGHT FALLS ASSOCIATED WITH THE NODAK WAVE HAS RESULTED IN
A MODEST STRENGTHENING OF THE LLJ ACROSS SW MN...WHICH IS WHAT HAS
HELPED PUSH THE BOUNDARY NORTH.

WHEN CONVECTION DOES DEVELOP...THE PRESENCE OF 30-40 KTS OF DEEP
LAYER SHEAR WILL BE MORE THAN SUFFICIENT WITH 3500-5000 J/KG OF
MLCAPE PRESENT TO PROMOTE THE GENERATION OF SUPERCELLS. THE 12Z AND
15Z VERSION OF THE HOPWRF BOTH WERE SHOWING SOME LONG TRACK
SUPERCELLS WITH THE UPDRAFT HELICITY FIELD TRACKING ACROSS CENTRAL
MN...FURTHER POINTING TO THE INCREASED HAIL THREAT AS COMPARED TO
YESTERDAY. HOW MUCH OF THIS ACTIVITY MAKES IT INTO THE MPX AREA WILL
DEPEND HIGHLY ON HOW MANY CELLS WE GET. TO GET ACTIVITY INTO THE MPX
AREA...ENOUGH CELLS WILL NEED TO DEVELOP TO ALLOW FOR THEM TO
CONGEAL INTO A MULTICELL SYSTEM. WHERE THE LLJ COMES INTO PLAY FOR
TONIGHT IS THAT IT WILL HELP REINFORCE THE POSITION OF THE WARM
FRONT...LIMITING HOW FAR SOUTH COLD POOLS WILL BE ABLE TO PUSH THE
FRONT...AND IN TURN HOW FAR SOUTH STORMS WOULD BE ABLE TO MAKE IT.
AS A RESULT...HAVE CONTINUED TO KEEP POP MENTION TO MAINLY NORTH OF
I-94.

LIKE LAST NIGHT...PWATS ARE UP AROUND 2 INCHES AND FREEZING LEVELS
ARE UP AROUND 15K FT. THIS MEANS WE SHOULD HAVE SOME RATHER
EFFICIENT RAIN PRODUCERS...WITH HEAVY DOWNPOURS LIKELY. PUT UP A
FLASH FLOOD WATCH FOR RUSK COUNTY...WHERE 2 TO 3 INCHES OF RAIN WAS
SEEN LATE LAST NIGHT. GIVEN THAT A SIMILAR SCENARIO COULD PLAY OUT
TONIGHT...WENT WITH THE WATCH WHERE THE RAIN WAS SEEN LAST NIGHT.

AS FOR TEMPERATURES...THE LOW CURRENTLY NEAR PIERRE WILL BE NEAR ST.
CLOUD TONIGHT AND REACH SRN WISCONSIN BY THE END OF THE SHORT TERM.
AS IT MOVES ACROSS THE AREA IT WILL SEND A WIND SHIFT ACROSS THE
AREA OVER TO THE NORTH TUESDAY...THOUGH WILL NOT BRING ANY RELIEF IN
TERMS OF THE OPPRESSIVE DEWPOINTS WITH IT. AS A RESULT OF THE
BOUNDARY COMING THROUGH...TUESDAY SHOULD BE A DEGREE OR TWO COOLER
THAN TODAY...BUT NOT ENOUGH TO PRECLUDE HEAT INDICES FROM ONCE AGAIN
EXCEEDING 100 DEGREES...SO WILL CONTINUE TO LET CURRENT HEAT
HEADLINES RIDE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 359 PM CDT MON AUG 26 2013

WEAK BOUNDARY DROPS SOUTH OF THE AREA TUESDAY NIGHT WITH HIGH
PRESSURE BUILDING SOUTHEAST OVER THE WESTERN GREAT LAKES REGION.
DEGREE OF COOLING/DRYING IN QUESTION. WILL MONITOR DEWPOINT TRENDS
OVER THE NEXT MODEL RUN TO SEE IF WE DRY OUT BELOW ADV/WARNING
CRITERIA. CURRENT GRIDS INDICATE 95-100 INDICES CONTINUE WED
AFTERNOON OVER THE SOUTHERN PORTION OF THE REGION. MAY NEED TO
EXTEND SOME SORT OF HEADLINE FOR WEDNESDAY.

FLOW AROUND THE DEPARTING HIGH BRINGS WAA PATTERN OVER THE AREA
BRINGS THREAT OF ELEVATED CONVECTION ACROSS THE AREA. THIS EXITS
TO THE EAST INTO FRIDAY. EXTENT OF COOLING INTO THE WEEKEND
REMAINS A QUESTION AS WELL...WITH THE LONG TERM MODELS IN
DISAGREEMENT ON HOW THEY HANDLE THE TROUGH THAT MOVES OVER THE
RIDGE SATURDAY. THE 12Z ECMWF CONTINUES ITS PREVIOUS TREND OF
DIGGING THE SHORT WAVE TROUGH TO THE SOUTHEAST AMPLIFYING THE
OVERALL TROUGH OVER THE EASTERN CONUS. THIS DRAWS SIGNIFICANT
COOLING SOUTH OVER THE AREA INTO LABOR DAY. THE GFS DOESNT AMPLIFY
THE TROUGH...WITH THE PATTERN MAINTAINING A FLAT RIDGE WITH THE
SURFACE FRONT/HEAT REMAINING IN CLOSE PROXIMITY TO THE CWA THROUGH
THE MOST OF THE EXTENDED PERIOD. WILL CONTINUE A MIDDLE OF THE
RODE FORECAST FOR NOW...WITH SLIGHT COOLING INTO LABOR DAY...WITH
READINGS DROPPING INTO THE 80S BY LABOR DAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 620 PM CDT MON AUG 26 2013

SCATTERED TSRA HAVE DEVELOPED ALONG AND NORTH OF A LINE FROM DLH
TO BRD AND FFM. SOME OF THESE STORMS MAY DRIFT SOUTHWARD THIS
EVENING...AND COULD AFFECT AXN/STC/RNH...BUT WILL LIKELY REMAIN
WELL NORTH OF MSP AND RWF. EAU IS A BIT QUESTIONABLE AT THIS
POINT...AND WILL DEPEND ON WHETHER THE STORMS ACQUIRE A COLD POOL
WHICH WOULD FORCE A WELL DEVELOPED THUNDERSTORM COMPLEX A BIT
FURTHER SOUTH. SHOULD IT BECOME APPARENT TRENDS CHANGE...TAF
AMENDMENTS WILL BE ISSUED PROMPTLY.

SOME FOG MAY DEVELOP LATER TONIGHT AT STC...RNH...AND EAU AS WINDS
DIMINISH.

WINDS WILL VEER NORTHERLY TUESDAY BEHIND A WEAK FROPA DURING THE
MORNING.

KMSP...TSRA ACTIVITY WILL REMAIN NORTH OF THE TERMINAL THROUGH
THE PERIOD. MAIN CONCERN WILL BE SHIFTING WINDS LATE TONIGHT AND
WEDNESDAY MORNING. FROPA EXPECTED AROUND 12Z...WITH WINDS BECOMING
SOUTHWEST AROUND 09Z...THEN BECOMING NORTH/NORTHWEST AFTER 15Z.

/OUTLOOK FOR KMSP/
WED...VFR. WIND E 5 KTS.
THU...VFR. SHRA/TS POSSIBLE. WIND SE 5-10 KTS.
FRI...VFR. WINDS SE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR
     MNZ054>070-073>078-082>085-091>093.

     HEAT ADVISORY UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR MNZ041>045-
     047>053.

WI...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR
     WIZ024-026.

     HEAT ADVISORY UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR WIZ014>016-
     023-025-027-028.

     FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WIZ016.

&&

SYNOPSIS...MPG
SHORT TERM...MPG
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 26, 6:17 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 PM CDT MON AUG 26 2013

MNZ054>060-062-064>070-073>078-082>085-091>093-WIZ024-026-280030-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
RAMSEY-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-PEPIN-
717 PM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

VERY WARM AND MUGGY CONDITIONS WILL CONTINUE TONIGHT WITH LOWS IN
THE MID 70S TO LOWER 80S. THIS WILL PROVIDE LITTLE RELIEF FROM THE
HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED ACROSS THE REGION
TUESDAY AFTERNOON.

SEASONABLY HOT AND HUMID WEATHER WILL CONTINUE THROUGHOUT THIS
WEEK INTO NEXT WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.
THE THREAT OF SEVERE THUNDERSTORMS DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-028-280030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-
ST. CROIX-DUNN-CHIPPEWA-EAU CLAIRE-
717 PM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS
ARE POSSIBLE THIS EVENING NORTH OF A LINE FROM ALEXANDRIA TO ST
CLOUD AND BLOOMER. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND VERY HEAVY RAIN.

VERY WARM AND MUGGY CONDITIONS WILL CONTINUE TONIGHT WITH LOWS IN
THE MID 70S TO LOWER 80S. THIS WILL PROVIDE LITTLE RELIEF FROM THE
HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES AROUND 100 DEGREES ARE EXPECTED ACROSS THE REGION
TUESDAY AFTERNOON.

MORE HEAT AND HUMIDITY IS EXPECTED BY FRIDAY...AND WILL LAST
THROUGH MUCH OF THE LABOR DAY WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY. THE
THREAT OF SEVERE THUNDERSTORMS DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

BORGHOFF

In the hours before

Special weather statement, Aug 26, 5:51 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 PM CDT MON AUG 26 2013

MNZ044-045-270030-
KANABEC-MILLE LACS-
651 PM CDT MON AUG 26 2013

AT 650 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF MOOSE
LAKE TO 6 MILES NORTHEAST OF LAKE MILLE LACS. THESE STORMS WERE
MOVING SOUTHEAST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LAKE MILLE LACS.
  FATHER HENNEPIN STATE PARK.
  ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 1
AM CDT.

&&

LAT...LON 4625 9342 4616 9342 4616 9306 4615 9304
      4600 9304 4599 9305 4624 9381 4625 9380
      4626 9344
TIME...MOT...LOC 2352Z 295DEG 32KT 4653 9301 4625 9351

BORGHOFF
Special weather statement, Aug 26, 6:55 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 PM CDT MON AUG 26 2013

MNZ042-270200-
TODD-
755 PM CDT MON AUG 26 2013

AT 751 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF WADENA. THIS STORM WAS MOVING EAST AT 30
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HEWITT.
  STAPLES.
  PHILBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 1
AM CDT.

&&

LAT...LON 4636 9471 4636 9466 4635 9465 4618 9464
      4617 9466 4631 9517 4636 9516 4637 9515
      4638 9473
TIME...MOT...LOC 0055Z 292DEG 28KT 4641 9524

BORGHOFF

The radar

The Duluth radar (KDLH), 176 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
August 26, 9:40 PM CST to 9:43 PM CST
Where
Rusk County, 2.05 mi E of Ladysmith to 0.2 mi NW of Tony
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.469, -91.058

Several large trees were blown down along Highway 8, between Ladysmith, and the town of Tony.

Funnel Cloud, Rusk

When
August 26, 10:03 PM CST
Where
Rusk County, 1.15 mi E of Sheldon
Reported by
Law Enforcement
Coordinates
45.321, -90.946

Law enforcement officials reported a funnel cloud northeast of Sheldon, along Highway D, and Pioneer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464003, 464001.